Alert archive / Mississippi / Flash Flood Warnings in 2008

Flash Flood Warning 121, NWS Jackson, MS

September 4, 2008Covington County, Jefferson Davis County, Marion County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 4, 2008, 8:55 AM CDT for Covington County, Jefferson Davis County, Marion County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2008, 8:55 AM CDT (13:55 UTC)
Expired
Sep 4, 2008, 11:45 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Covington County, MS, Jefferson Davis County, MS, Marion County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 1.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2205 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2205 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 041355
FFWJAN
MSC031-065-091-041645-
/O.NEW.KJAN.FF.W.0121.080904T1355Z-080904T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
855 AM CDT THU SEP 4 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI...
  MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...SANDY HOOK...COLUMBIA...
  COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF COLLINS...

* UNTIL 1145 AM CDT

* AT 848 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MELBA...
  SOCIETY HILL...CARSON...CLEM...LONE STAR...SANFORD...MORGANTOWN...
  GOSS...BUNKER HILL...IMPROVE...PRENTISS AND MOUNT OLIVE

ESTIMATED RAINFALL RATES WERE NEAR 2 INCHES PER HOUR. ADDITIONAL 
RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY IN THE WARNED AREA. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3114 9000 3151 8994 3176 8982 3179 8943
      3146 8940 3144 8967 3102 8966 3100 8982
      3109 8983 3108 8991 3115 8992

$$

7
1 follow-up statement
000 
WGUS74 KJAN 041500
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1000 AM CDT THU SEP 4 2008

MSC031-065-091-041645-
/O.CON.KJAN.FF.W.0121.000000T0000Z-080904T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COVINGTON MS-MARION MS-JEFFERSON DAVIS MS-
1000 AM CDT THU SEP 4 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR
JEFFERSON DAVIS...MARION AND COVINGTON COUNTIES...

THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE WARNED 
AREA...PRODUCING RAINFALL RATES NEAR 2 INCHES AN HOUR. MORE 
THUNDERSTORMS WILL MOVE UP FROM THE SOUTHWEST AND TRAIN OVER THE 
SAME AREAS. ESTIMATED RAINFALL TOTALS WERE AROUND 2.5 INCHES OVER 
THE PAST 3 HOURS.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY IN THE 
WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
MELBA...SOCIETY HILL...CARSON...CLEM...LONE STAR...SANFORD... 
GOSS...BUNKER HILL...IMPROVE...PRENTISS...MOUNT OLIVE AND COLLINS

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3114 9000 3151 8994 3176 8982 3179 8943
      3146 8940 3144 8967 3102 8966 3100 8982
      3109 8983 3108 8991 3115 8992

$$

7

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 4:24 AM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Sep 4, 4:24 AM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
424 AM CDT THU SEP 4 2008

.SHORT TERM...SHORT TERM(TODAY THROUGH FRIDAY)...THERE FINALLY
APPEARS TO BE LIGHT AT THE END OF THE GUSTAV TUNNEL THIS MORNING.
SOME INCREDIBLE RAINFALL TOTALS ABOVE 20 INCHES WILL BE PUBLISHED
LATER THIS MORNING AS THEY BECOME AVAILABLE. LATEST SATELLITE
IMAGERY/SURFACE ANALYSIS SHOWS REMNANTS OF GUSTAV ACROSS CENTRAL
ARKANSAS MOVING NNE. LAST CONVECTIVE BAND ROUGHLY ALONG INTERSTATE
55 CREEPING STEADILY EWD THIS MORNING WITH DECREASING RAINFALL RATES
OF GENERALLY ABOUT 1 INCH/HOUR OR LESS. RISING SURFACE PRESSURES AND
WEAKENING LOW LEVEL WINDS APPEAR TO BE LIMITING THE INTENSITY OF THE
BAND. AS FAR AS FLASH FLOOD POTENTIAL...ONGOING FLOODING DICTATES
THAT WE NOT CANCEL THE FFA UNTIL RAIN COMPLETELY GONE. WE WILL LET
THE FLASH FLOOD WATCH EXPIRE FOR MOST AREAS THIS MORNING BUT EXTEND
IT FOR SERN/SCNTRL AREAS THROUGH THE AFTERNOON. THE REMNANTS OF THE
RAIN BAND WILL MOVE THROUGH ERN ZONES TODAY. RAIN PROCESSES WILL
BECOME MORE OF A HYBRID BETWEEN TROPICAL AND CONVECTIVE AND MID 70S
DEWPOINTS MAY HELP ENHANCE THUNDERSTORM DEVELOPMENT ALONG AND AHEAD
OF THE RAIN BAND TODAY.

SHORT RANGE NAM12/RUC SHOW THAT THE REMNANTS OF GUSTAV PUSH AWAY
ACROSS SOUTHERN MISSOURI THIS MORNING AND INTO SRN ILLINOIS TONIGHT.
THIS SHOULD DIMINISH THE HEAVY RAIN POTENTIAL BY TONIGHT ALTHOUGH A
WEAK SURFACE TROUGH/BOUNDARY WILL BE TRAILING INTO ERN MS. AFTERNOON
MLCAPES PROGGED TO REACH 1200-1600J/KG OVER AT LEAST SERN HALF OF
CWFA WITH K INDEXES HOLDING IN THE M30S. DECENT FORWARD CELL MOTIONS
SHOULD LIMIT RAIN VOLUMES HOPEFULLY. LOOK FOR THE WEAK CONVERGENT
AXIS TO EXIT TO THE E LATER THIS EVENING. THE ARKLAMISS SHOULD DRY
OUT FROM THE WEST LATER FRIDAY WITH MORE ABUNDANT SUNSHINE TO HELP
IN EVAPORATION.

AS FAR AS TEMPS ARE CONCERNED BELIEVE THAT SOGGY GROUND WILL LIMIT
WARMING FOR TODAY WHILE EXPECT NEAR CLIMATOLOGY HIGHS MORE PROBABLE
ON FRIDAY SO MADE SOME SLIGHT UPWARD ADJUSTMENTS TO GUIDANCE.
OVERNIGHT LOWS WILL BE FROM THE LOWER TO MIDDLE 70S AND IN LINE WITH
MAV MOS./40/

.LONG TERM...
MUCH QUIETER CONDITIONS ADVERTISED IN THE LONGER TERM. LAST TRACES
OF DEEPER MOISTURE NOTED OVER EXTREME SERN MS CORNER
SATURDAY...LEAVING FORECAST AREA GENERALLY DRY. LOW LEVEL NLY FLOW
DEVELOPS AS SURFACE/850 MB RIDGING TAKES SHAPE UPSTREAM. WEAK LOW
LEVEL RIDGING MOVES OVER THE FORECAST AREA SATURDAY EVENING AND
REMAINS OVER THE REGION THROUGH THE EXTENDED. LOW LEVEL SLY FLOW
RETURNS BY MONDAY AS SURFACE RIDGING EDGES SLIGHTLY EWD BUT
MAINTAINS ITS HOLD ON REGIONAL WEATHER. A WEAK COLD FRONT DROPS INTO
THE LOWER MS VALLEY AND DISSIPATES AS IT STALLS OVER CENTRAL/SRN
ZONES TUESDAY AND WEDNESDAY. WILL KEEP SLIGHT CHANCE POPS OVER SRN
ZONES FOR NOW BUT THE LIMITED MOISTURE AVAILABLE LOOKS UNORGANIZED.
WE WILL SEE COOLER LOW TEMPS LATE IN THE WEEK...ESPECIALLY OVER NRN
ZONES...AND WARMER AFTERNOON HIGHS ACROSS THE ARKLAMISS WHEN THE
AIRMASS BEGINS TO DRY AND CLOUDS BEGINS TO CLEAR.

&&

.AVIATION...MOSTLY MVFR CEILINGS THIS MORNING WITH NARROW BAND OF
HEAVY RAINS PRODUCING SOME IFR CONDITIONS FOR UP TO 2 HOUR
INTERVALS. ALSO EXPECTING AREAS OF IFR FOG/STRATUS TO DEVELOP TO THE
WEST OF THE RAINS PER LOW CLOUD IMAGERY TRENDS. MORE WIDESPREAD VFR
PERIODS SHOULD BE SEEN AT TIMES AFTER ABOUT 16Z THIS MORNING WITH
BROKEN CLOUDS 3-4K FEET AS RAIN BAND BECOMES LESS ORGANIZED OVER
TIME. SCATTERED CONVECTION SHOULD ALSO DEVELOP DURING THE AFTERNOON
AND EVENING FOR AT LEAST SE HALF OF CWFA./40/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       85  69  86  68 /  49  44  30  21
MERIDIAN      87  70  86  69 /  61  53  51  26
VICKSBURG     84  68  87  66 /  36  31  15  16
HATTIESBURG   88  71  86  70 /  72  43  52  23
NATCHEZ       84  69  86  68 /  41  22  17  13
GREENVILLE    83  67  87  64 /  39  23  10  12
GREENWOOD     83  69  86  65 /  50  36  22  16

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR MSZ056-057-
     064>066-072>074.

     FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR MSZ018-019-
     025>028-034>037-040>044-047>050-053>055-059>063.

LA...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR
LAZ007>009-015-     016-023>026.

AR...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR ARZ074-075.

&&

40/03
Hazardous weather outlook, Sep 4, 4:41 AM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
441 AM CDT THU SEP 4 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>036-
040>043-047>049-053>055-059>063-050945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WASHINGTON-HUMPHREYS-
HOLMES-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-WARREN-HINDS-RANKIN-
CLAIBORNE-COPIAH-SIMPSON-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-
441 AM CDT THU SEP 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND WEST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL NOT BE NEEDED THROUGH WEDNESDAY.

MSZ029>033-037>039-044>046-050>052-050945-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE-
LEAKE-NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-
441 AM CDT THU SEP 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND EAST CENTRAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AS THE LAST
RAIN BAND ASSOCIATED WITH GUSTAV MOVES ACROSS THE REGION. TORNADOES
AND DAMAGING WINDS WILL BE THE PRIMARY RISK. BRIEF DOWNPOURS WILL
ALSO BE POSSIBLE AND MAY PRODUCE STANDING WATER ON ROADWAYS OR IN
AREAS OF POOR DRAINAGE. THE RISK OF SEVERE STORMS WILL DIMINISH BY
THE EVENING AS THE REMNANTS OF GUSTAV LIFT FARTHER WAY FROM THE
ARKLAMISS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY...OTHERWISE THEY WILL NOT BE NEEDED
THROUGH WEDNESDAY.

MSZ056>058-064>066-072>074-050945-
SMITH-JASPER-CLARKE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
441 AM CDT THU SEP 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AS THE LAST
RAIN BAND ASSOCIATED WITH GUSTAV MOVES ACROSS THE REGION. TORNADOES
AND DAMAGING WINDS WILL BE THE PRIMARY RISK. DOWNPOURS WILL ALSO BE
POSSIBLE AND MAY PRODUCE STANDING WATER ON ROADWAYS OR IN AREAS OF
POOR DRAINAGE. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THE
AFTERNOON. THE RISK OF SEVERE STORMS WILL DIMINISH BY THE EVENING AS
THE REMNANTS OF GUSTAV LIFT FARTHER WAY FROM THE ARKLAMISS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY...OTHERWISE THEY WILL NOT BE
NEEDED THROUGH WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

03

In the hours before

Local storm report, Sep 4, 8:31 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
831 AM CDT THU SEP 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TORNADO          BUDE                    31.46N 90.85W
09/03/2008                   FRANKLIN           MS   EMERGENCY MNGR

            EM REPORTS HE IS WATCHING TORNADO ON THE GROUND AT THE
            INTERSECTION OF HIGHWAYS 98 AND 84. UPDATE...THIS TORNADO
            BLEW OFF THE FRONT PORCH OF A RESTAURANT AT THE
            INTERSECTION OF HIGHWAYS 98 AND 84.

&&

HAMRICK

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:11 PM CDTTornado WarningJANIssaquena64 min
Sep 3, 7:20 PM CDTRiver Flood WarningJANHinds, Warren48 hr
Sep 3, 8:08 PM CDTTornado WarningJANIssaquena52 min
Sep 3, 8:13 PM CDTTornado WarningJANWashington14 min
Sep 3, 8:51 PM CDTFlash Flood WarningJANAdams, Jefferson3 hr
Sep 3, 10:31 PM CDTAreal Flood WarningJANIssaquena, Washington18 hr
Sep 3, 10:42 PM CDTFlash Flood WarningJANAdams, Claiborne, Franklin, Holmes, Humphreys, Jefferson and 5 more2 hr
Sep 3, 11:44 PM CDTFlash Flood WarningJANCarroll, Claiborne, Copiah, Franklin, Grenada, Hinds and 7 more3 hr
Sep 3, 11:48 PM CDTTornado WarningJANHumphreys, Yazoo15 min
Sep 4, 12:59 AM CDTAreal Flood WarningJANAdams, Humphreys, Issaquena, Jefferson, Leflore, Sharkey and 2 more10 hr
Sep 4, 1:50 AM CDTFlash Flood WarningJANCopiah, Franklin, Lincoln3 hr
Sep 4, 2:51 AM CDTFlash Flood WarningJANCarroll, Copiah, Hinds, Holmes, Madison, Montgomery and 1 more114 min
Sep 4, 2:32 PM CDTAreal Flood WarningJANIssaquena, Sharkey, Washington24 hr

Nearby

Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.